Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 89, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 12, 2020, 12:27 PM CDT for Lee County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2020, 12:27 PM CDT (17:27 UTC)
- Expired
- May 12, 2020, 12:45 PM CDT
- In force
- 18 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lee County, TX
The radar
The Ft Hood radar (KGRK), 61 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 10:48 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 5.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.1
The text
As transmitted.
484
WUUS54 KEWX 121727
SVREWX
TXC287-121745-
/O.NEW.KEWX.SV.W.0089.200512T1727Z-200512T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1227 PM CDT Tue May 12 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northeastern Lee County in south central Texas...
* Until 1245 PM CDT.
* At 1226 PM CDT, a severe thunderstorm was located over Dime Box, or
9 miles east of Lexington, moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dime Box and Old Dime Box.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.
LAT...LON 3027 9685 3038 9700 3050 9690 3049 9690
3048 9691 3046 9690 3046 9688 3043 9687
3043 9685 3039 9679 3034 9676 3033 9676
TIME...MOT...LOC 1726Z 222DEG 17KT 3038 9685
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
KCWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:13 PM CDT, 14 minutes earlier.
Area forecast discussion, May 12, 12:13 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1213 PM CDT Tue May 12 2020 .UPDATE... A MCV (Mesoscale Convective Vortex) from overnight convection along with subtle daytime heating has been enough to allow showers and storms to continue for areas along and east of the I-35 corridor from San Antonio northward. Locally backed flow in the low-levels especially east of I-35 has enhanced low-level helicity and with low LCLs, Tornado Watch #178 remains in effect until 5 PM this afternoon. The other main concern will be locally heavy rainfall as training of cells will continue through this afternoon. && .PREV DISCUSSION... /ISSUED 652 AM CDT Tue May 12 2020/ AVIATION.../12Z TAFS/ A pair of mesoscale circulations will make for a chaotic sky along I-35 this morning with intermittent showers and MVFR cigs. By 17Z the pattern should become more typical, but there will still be areas of convection that could temporarily bring lowerings of VSBY and CIGS. SAT/SSF may not see much more activity after 15Z as the pattern seems to be moving more quickly to the east. If any site sees 1SM from +TSRA, it would look to be AUS, but there is little confidence on the timing, as the rapid refresh models have been busy changing their minds. A quiet and diurnally seasonal picture is in store for the TAF sites once the sun sets this evening. PREV DISCUSSION... /ISSUED 345 AM CDT Tue May 12 2020/ SHORT TERM (Today through Wednesday)... This morning we are seeing an escalation of the shortwave ejection eastward from higher terrain and an amplification of the vorticity as the disturbance moves east. This is resulting in a dramatic increase in rain chances and the amount of precipitation potential. The wide variance seen in the model data from yesterday is now converging in to a more cohesive picture that heavy rainfall is indeed possible in the general vicinity of the MCV from early this morning through late this afternoon. There is actually a pair of MCVs moving through the area, the leading MCV being noted on radar just northeast of Crystal City and the larger trailing MCV located near Ozona in Crockett county. The Trailing MCV is forecast with good model agreement to overtake/absorb the lead MCV later this morning and tighten up as it reaches the eastern Hill Country by late afternoon. Model QPF amounts have collectively shot up to match some of the higher numbers advertised by the more alarming NAM model from yesterday. The presence of the lead MCV appears to be steering the focus farther south than what was seen in yesterday's model solutions, so areas along and south of I-10 from San Antonio to Schulenburg should be seeing the most dramatic shift in PoPs for today. With the rapid increase in QPF amounts among several models, the pattern has gained the attention of WPC which has now included Central TX into a MRGL risk of excessive rainfall. Some of the finer res solutions are showing pockets of 5+ inch amounts, but some of these models can way over amplify the rainfall potential. If this signal continues as new runs arrive and pinpoint the same areas, we may need to consider a small scale flash flood watch. For now, we have locally heavy rainfall mentioned in the forecast and continue to monitor. In addition to the heavy rainfall potential, the storms have a MRGL threat to reach severe levels with large hail and damaging winds possible from the strongest storms. The increase in magnitude of the MCV pattern will result in increased PoPs lingering into the evening, but looking at the various convective available models, there could be some strong outflows that develop in the late afternoon, and leading to much lower rainfall rates and QPF by 00Z. The pattern aloft is left flat for Wednesday and that leads to additional conditional rain chances. While there is a slight chance for some lingering daytime convection Wednesday, the emphasis shifts back to the west after 00Z as a new shortwave disturbance arrives into west TX. LONG TERM (Wednesday Night through Monday)... Isolated to widely scattered storms may be ongoing Wednesday evening across far western areas of the CWA, mainly Val Verde County. There is a Day 2 Slight Risk for severe storms from SPC. Large hail and damaging winds are the primary threat. Currently we expect these storms to weaken overnight. A few streamer showers and storms may develop farther east, near and east of I-35 and I-37, on Thursday Models continue to indicate increasing rain chances across much of the area Friday night through Saturday along with a threat for locally heavy rainfall. A shortwave trough will deepen as it moves across Mexico on Friday, moving into western areas of the CWA Friday night, and closing off into a low somewhere over or just north of the CWA Saturday. This will place locations along and west of the I-35 corridor in a favorable environment for lift and the development of showers and storms Friday night and along and east of the I-35 corridor on Saturday. Details on the specific evolution and mode of storms still has to be refined. However, there does appear there could be a severe threat and locally heavy rainfall risk Friday night between Del Rio and San Antonio, transitioning to a locally heavy rainfall threat as the storms progress east...into and east of the I-35 corridor on Saturday. By 12Z Saturday precipitable water values of around 2" are indicated to be pooled along and east of I-35, which is into the 90th percentile on the CFSR climatology. While it's difficult still at this time to pinpoint locations for heavy rainfall and amounts, it does appear there could be some pockets of storm total rainfall from Friday night through Saturday in excess of 3 inches somewhere across the CWA. We will continue to message a threat for locally heavy rainfall. Forecast confidence decreases Sunday and Monday as there is a large spread on where the upper level low ends up. The 00Z GFS stalls the low just near and northeast of the CWA Sunday and retrogrades it back into Central Texas on Monday. The 00Z ECMWF is more progressive with moving the low off to the east, into Arkansas and Louisiana, Sunday into Monday. We have followed closer to the NBM PoPs for the time being. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 77 70 86 70 87 / 70 40 20 10 20 Austin Bergstrom Intl Airport 77 69 86 70 88 / 70 40 20 10 20 New Braunfels Muni Airport 78 68 86 70 88 / 70 40 20 10 20 Burnet Muni Airport 75 67 84 67 86 / 70 20 20 20 10 Del Rio Intl Airport 89 71 92 71 92 / 10 10 10 20 - Georgetown Muni Airport 76 68 85 70 87 / 70 40 20 10 20 Hondo Muni Airport 81 68 89 70 91 / 70 20 20 10 10 San Marcos Muni Airport 77 69 86 69 88 / 70 40 20 10 20 La Grange - Fayette Regional 80 69 88 71 89 / 60 30 20 10 30 San Antonio Intl Airport 78 69 87 71 89 / 70 30 20 10 20 Stinson Muni Airport 82 69 87 72 89 / 70 20 20 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Platt Long-Term...05 Decision Support...Treadway
Hazardous weather outlook, May 12, 5:07 AM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 507 AM CDT Tue May 12 2020 TXZ171>173-183>194-202>209-217>225-228-131100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 507 AM CDT Tue May 12 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Through this afternoon, there is a potential for strong to severe storms with locally heavy rainfall over the eastern half of South Central Texas. The potential for severe storms will be mainly for hail and strong gusty winds, and the stronger storms are expected during the afternoon hours and mainly east of a line from Lake Buchanan to Hondo to Pearsall. Areas east of a Lake Buchanan to Pearsall line may also see broad areas of 1 to 2 inch rainfall totals, with isolated totals up to 4 inches possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday evening into the overnight a few strong to severe storms will be possible across Val Verde, Edwards, and Kinney Counties. The main threats will be hail and damaging thunderstorm winds. Friday night through Saturday, pockets of heavy rainfall will be possible and potentially lead to flooding. Further details on timing, locations, and rainfall amounts will become available later in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 12, 8:39 AM CDT, 3 hours 48 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 839 AM CDT Tue May 12 2020 TXZ193-208-121430- Caldwell TX-Bastrop TX- 839 AM CDT Tue May 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALDWELL AND SOUTHWESTERN BASTROP COUNTIES UNTIL 930 AM CDT... At 839 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Lockhart, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lockhart, Rosanky, Wyldwood, Brownsboro, Delhi, Rockne, Tilmon, String Prairie, Watterson, Red Rock, McMahan, Kovar, Dale, Bateman, St John Colony, Taylorsville, and Togo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2968 9756 2980 9771 3013 9746 2992 9718 TIME...MOT...LOC 1339Z 222DEG 25KT 2980 9758 BF
Local storm report, May 12, 11:45 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 AM CDT TUE MAY 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TORNADO 3 WSW BUESCHER STATE PA 30.02N 97.21W
05/12/2020 BASTROP TX EMERGENCY MNGR
ROOF TAKEN OFF HOUSE, SMALL BARN DESTROYED,
AND CARS FLIPPED.
&&
EWSpecial weather statement, May 12, 12:10 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1210 PM CDT Tue May 12 2020
TXZ205-206-121800-
Comal TX-Bexar TX-
1210 PM CDT Tue May 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEXAR AND CENTRAL
COMAL COUNTIES UNTIL 100 PM CDT...
At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithson Valley, or 11 miles north of Selma, moving east at 15 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
New Braunfels, Schertz, Canyon Lake Dam, Canyon Lake, Bulverde,
Garden Ridge, Smithson Valley, Timberwood Park, Solms, Gruene,
Startzville and Sattler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.
LAT...LON 2988 9808 2969 9807 2966 9815 2964 9843
2981 9847 2993 9814
TIME...MOT...LOC 1710Z 258DEG 14KT 2974 9838
KCWLocal storm report, May 12, 12:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1222 PM CDT TUE MAY 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM FLASH FLOOD 2 S CANYON LAKE 29.84N 98.27W
05/12/2020 COMAL TX PUBLIC
PICTURE POSTED ON TWITTER OF FLOODING
ONGOING IN PARTS OF STARTZVILLE.
&&
AATThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:00 PM CDT | Special Weather Statement | EWX | Val Verde | 30 min |
| May 11, 10:41 PM CDT | Special Weather Statement | EWX | Val Verde | 49 min |
| May 11, 11:31 PM CDT | Special Weather Statement | EWX | Val Verde | 44 min |
| May 12, 12:36 AM CDT | Special Weather Statement | EWX | Maverick | 39 min |
| May 12, 1:12 AM CDT | Special Weather Statement | EWX | Val Verde | 48 min |
| May 12, 1:13 AM CDT | Special Weather Statement | EWX | Maverick | 32 min |
| May 12, 1:30 AM CDT | Special Weather Statement | EWX | Dimmit | 45 min |
| May 12, 2:33 AM CDT | Special Weather Statement | EWX | Val Verde | 27 min |
| May 12, 2:50 AM CDT | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| May 12, 2:51 AM CDT | Special Weather Statement | EWX | Frio | 39 min |
| May 12, 3:01 AM CDT | Special Weather Statement | EWX | Edwards | 44 min |
| May 12, 3:29 AM CDT | Special Weather Statement | EWX | Val Verde | 46 min |
| May 12, 3:47 AM CDT | Special Weather Statement | EWX | Edwards | 43 min |
| May 12, 8:39 AM CDT | Special Weather Statement | EWX | Caldwell | 51 min |
| May 12, 9:06 AM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Hays, Travis | 54 min |
| May 12, 9:08 AM CDT | Tornado Warning | EWX | Bastrop, Caldwell | 37 min |
| May 12, 9:37 AM CDT | Tornado Warning | EWX | Bastrop, Fayette | 23 min |
| May 12, 9:41 AM CDT | Tornado Warning | EWX | Bastrop | 19 min |
| May 12, 10:01 AM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell | 59 min |
| May 12, 10:12 AM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee | 48 min |
| May 12, 10:18 AM CDT | Tornado Warning | EWX | Bastrop, Fayette, Lee | 27 min |
| May 12, 10:19 AM CDT | Tornado Warning | EWX | Bastrop | 26 min |
| May 12, 10:28 AM CDT | Areal Flood Advisory | EWX | Bexar, Comal | 3 hr |
| May 12, 10:36 AM CDT | Tornado Warning | EWX | Bastrop, Fayette | 24 min |
| May 12, 10:40 AM CDT | Tornado Warning | EWX | Bastrop, Lee | 35 min |
| May 12, 10:50 AM CDT | Tornado Warning | EWX | Bexar, Comal, Kendall | 25 min |
| May 12, 10:53 AM CDT | Tornado Warning | EWX | Bastrop, Lee | 37 min |
| May 12, 11:08 AM CDT | Areal Flood Advisory | EWX | Comal, Hays, Travis | 3 hr |
| May 12, 11:10 AM CDT | Tornado Warning | EWX | Lee | 35 min |
| May 12, 11:14 AM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Kendall | 61 min |
| May 12, 11:25 AM CDT | Tornado Warning | EWX | Bastrop, Lee | 35 min |
| May 12, 11:28 AM CDT | Flash Flood Warning | EWX | Comal | 3 hr |
| May 12, 11:41 AM CDT | Severe Thunderstorm Warning | EWX | Lee | 34 min |
| May 12, 11:52 AM CDT | Flash Flood Warning | EWX | Hays, Travis | 3 hr |
| May 12, 11:55 AM CDT | Tornado Warning | EWX | Lee | 35 min |
| May 12, 12:10 PM CDT | Special Weather Statement | EWX | Comal | 50 min |
| May 12, 12:23 PM CDT | Tornado Warning | EWX | Comal, Hays | 19 min |
| May 12, 12:45 PM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell, Guadalupe, Hays, Lee, Travis | 3 hr |
| May 12, 12:48 PM CDT | Special Weather Statement | EWX | Caldwell | 42 min |
| May 12, 12:54 PM CDT | Special Weather Statement | EWX | Bastrop | 51 min |
| May 12, 12:55 PM CDT | River Flood Warning | EWX | Travis | 7 hr |
| May 12, 1:23 PM CDT | Special Weather Statement | EWX | Caldwell | 52 min |
| May 12, 1:36 PM CDT | Special Weather Statement | EWX | Caldwell | 39 min |
| May 12, 2:10 PM CDT | Special Weather Statement | EWX | Gonzales | 50 min |
| May 12, 2:22 PM CDT | Areal Flood Advisory | EWX | Comal, Hays, Travis | 83 min |
| May 12, 2:36 PM CDT | Special Weather Statement | EWX | Gonzales | 39 min |
| May 12, 2:44 PM CDT | River Flood Warning | EWX | Comal, Guadalupe | 5 hr |
| May 12, 2:57 PM CDT | Special Weather Statement | EWX | Guadalupe | 33 min |
| May 12, 3:14 PM CDT | Severe Thunderstorm Warning | EWX | Gonzales | 20 min |
| May 12, 3:51 PM CDT | Areal Flood Advisory | EWX | Fayette, Gonzales, Lavaca | 5 hr |
| May 12, 5:07 PM CDT | Special Weather Statement | EWX | Lavaca | 38 min |
| May 12, 5:27 PM CDT | Special Weather Statement | EWX | Guadalupe | 63 min |
| May 12, 5:42 PM CDT | Special Weather Statement | EWX | Comal | 48 min |
| May 12, 5:50 PM CDT | Areal Flood Advisory | EWX | DeWitt, Gonzales, Lavaca | 3 hr |
| May 12, 5:54 PM CDT | Special Weather Statement | EWX | Lavaca | 66 min |
| May 12, 5:58 PM CDT | Severe Thunderstorm Warning | EWX | Comal, Kendall | 47 min |
| May 12, 6:19 PM CDT | Special Weather Statement | EWX | DeWitt, Wilson | 56 min |
| May 12, 6:26 PM CDT | Special Weather Statement | EWX | Gonzales | 64 min |
| May 12, 6:35 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt | 40 min |
| May 12, 6:42 PM CDT | Special Weather Statement | EWX | Guadalupe | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.